Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 3, 2002
Question from Cleveland, Ohio, USA:
I am a teenager who was diagnosed with type 1 diabetes five months ago and was on insulin until about a month ago when I was put on Glucophage and Prandin [pills for type�2 diabetes]. However, after about a week I began to have bad headaches and a wide variation in my blood sugar levels. In the morning, they have been around 110-160 mg/dl [6.1-8.9 mmol/L], but before lunch I get very shaky and my levels have been 65-90 mg/dl [3.6-5.0 mmol/L] with me getting very shaky around lunch. Also, I have had a loss in appetite, but still eat the carbs I'm supposed to, lack of energy, and the headaches. My doctor decided today to take me off of my Prandin. Why was I taken off of Prandin? Can this be dangerous? I am supposed to be going out of town to visit my father in a week. Is it okay for me to fly by myself? My diabetes team is not helping me with this, and both my mother and I are getting extremely frustrated. Any answers would be greatly appreciated.
It appears that your diabetes team has now determined that you have type�2 diabetes and not type�1 which was the reason for the switch from insulin to Glucophage [metformin] and Prandin (repaglinide). I suspect that if your symptoms before lunch are related to your hypoglycemia at that time and may indicate that you don’t need medication at breakfast. Since your doctor has now discontinued the Prandin, it is quite possible these symptoms will go away. The lethargy and headaches also appear to be symptoms of low blood sugar. Loss of appetite is not uncommon in people who Glucophage and usually gets better with time.
As for travel, I see no reason why you can’t go. I would certainly make sure you test your blood sugars frequently and keep fast-acting carbs with you in case you feel low. In addition, establish a clear line of communication with your diabetes team in case you have problems.
[Editor’s comment: Prandin, and the sulfonylurea medications which are closely related in terms of their action, can cause hypoglycemia; metformin is very unlikely to do so. So it does make sense to discontinue the pill that’s more likely to be causing the hypoglycemia.
Since you have recently discontinued insulin, it might be a good idea to take a bottle, and syringes, with you on your trip, just in case something like a “flu bug” causes your diabetes to go haywire.